Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Boston/Norton, MA

May 21, 2013Worcester County, Massachusetts; Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 21, 2013, 5:26 PM EDT for Worcester County, Massachusetts; Northeastern Connecticut Planning Region, Connecticut. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 5:26 PM EDT (21:26 UTC)
Expired
May 21, 2013, 6:15 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Northeastern Connecticut Planning Region, CT, Worcester County, MA

The radar

The Boston radar (KBOX), 61 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:40 PM EDTHAIL 0.75Southbridge, MA1.5 INCHES RAIN
May 21, 5:47 PM EDTHAIL 1Southbridge, MA
May 21, 5:50 PM EDTHAIL 0.75Dudley, MA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:03 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS51 KBOX 212126
SVRBOX
CTC015-MAC027-212215-
/O.NEW.KBOX.SV.W.0003.130521T2126Z-130521T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
526 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WINDHAM COUNTY IN NORTHERN CONNECTICUT...
  SOUTH CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...

* UNTIL 615 PM EDT

* AT 522 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTHBRIDGE...OR 11 MILES
  NORTHWEST OF PUTNAM...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHBRIDGE...WEBSTER AND DUDLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF
DRIVING BE PREPARED FOR LOW VISIBILITY AND DO NOT DRIVE THROUGH
FLOODED ROADS.

&&

LAT...LON 4211 7204 4209 7174 4201 7177 4201 7180
      4200 7180 4194 7179 4193 7180 4203 7207
TIME...MOT...LOC 2126Z 284DEG 15KT 4206 7199 

$$

JWD
2 follow-up statements
446 
WWUS51 KBOX 212141
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
541 PM EDT TUE MAY 21 2013

CTC015-MAC027-212215-
/O.CON.KBOX.SV.W.0003.000000T0000Z-130521T2215Z/
WINDHAM CT-WORCESTER MA-
541 PM EDT TUE MAY 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN WINDHAM AND SOUTH CENTRAL WORCESTER COUNTIES...

AT 539 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR DUDLEY...OR 8 MILES NORTH OF
PUTNAM...MOVING EAST AT 15 MPH.

A SPOTTER RECENTLY REPORTED DIME SIZED HAIL IN SOUTHBRIDGE.

LOCATIONS IMPACTED INCLUDE...
SOUTHBRIDGE...WEBSTER AND DUDLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.

&&

LAT...LON 4211 7204 4209 7174 4201 7177 4201 7180
      4200 7180 4194 7179 4193 7180 4203 7207
TIME...MOT...LOC 2139Z 286DEG 14KT 4204 7194 

$$

JWD
798 
WWUS51 KBOX 212211
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
611 PM EDT TUE MAY 21 2013

CTC015-MAC027-212221-
/O.EXP.KBOX.SV.W.0003.000000T0000Z-130521T2215Z/
WINDHAM CT-WORCESTER MA-
611 PM EDT TUE MAY 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINDHAM AND SOUTH
CENTRAL WORCESTER COUNTIES WILL EXPIRE AT 615 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

&&

LAT...LON 4211 7204 4209 7174 4201 7177 4201 7180
      4200 7180 4194 7179 4193 7180 4203 7207
TIME...MOT...LOC 2211Z 284DEG 15KT 4204 7194 

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:34 PM EDT, 52 minutes earlier.

Area forecast discussion, May 21, 4:34 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
434 PM EDT TUE MAY 21 2013

.SYNOPSIS...
A BACKDOOR COLD FRONT WILL STALL ACROSS SNE TONIGHT BEFORE LIFTING
TO THE NORTH WEDNESDAY. WARM AND HUMID CONDITIONS CONTINUE INTO
THURSDAY AND FRIDAY WITH SHOWERS AND SCATTERED STRONG THUNDERSTORMS
POSSIBLE. COOLER AND LESS HUMID CONDITIONS ARE EXPECTED FOR THE
HOLIDAY WEEKEND AS HIGH PRESSURE BUILDS ACROSS THE NORTHEAST.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
BACKDOOR FRONT MOVING SW FROM E MA. LOTS OF CU HAVE DEVELOPED
AHEAD OF THE BOUNDARY WITH WIDELY SCT CONVECTION ACROSS SNE WITH
STRONG TO SEVERE STORMS MOVING EWD FROM E NYS. ENVIRONMENT IS
RATHER UNSTABLE WITH MLCAPES 2000+ J/KG ACROSS LOWER CT VALLEY
WITH DECREASING CAPES FURTHER E. EXPECT STORMS TO CONTINUE TO
DEVELOP ACROSS THE INTERIOR...MAINLY CENTRAL AND W ZONES AHEAD OF
THE BOUNDARY AS ENVIRONMENT IS FAVORABLE FOR STORMS. AS BACKDOOR
FRONT CONTINUES PUSHING WEST...FOCUS FOR CONVECTIVE ACTIVITY WILL
SHIFT TO THE CT VALLEY LATE AFTERNOON AND TOWARD EVENING. 0-6KM
SHEAR IN THE UNSTABLE AIR IS 25-30 KT WHICH IS MORE THAN ENOUGH
FOR STORM ORGANIZATION GIVEN MAGNITUDE OF CAPE. EXPECT A FEW
STRONG TO POSSIBLY SEVERE STORMS INTO THIS EVENING.

TONIGHT...CONVECTION SHOULD WEAKEN THIS EVENING...BUT WITH
UNSTABLE AIR ALOFT PERSISTING AND BACKDOOR FRONT IN THE AREA CANT
RULE OUT A FEW SHOWERS OR A THUNDERSTORM DURING THE NIGHT
ALTHOUGH MOST OF THE OVERNIGHT PERIOD SHOULD BE DRY. THE BACKDOOR
FRONT MAY MAKE IT TO THE CT VALLEY LATER TONIGHT BEFORE STALLING.
EXPECT WIDESPREAD LOW CLOUDS AND FOG TO REDEVELOP AGAIN
TONIGHT...ESPECIALLY IN THE COASTAL PLAIN AND A DENSE FOG
ADVISORY MAY BE NEEDED AGAIN. MIN TEMPS WILL BE MOSTLY IN THE 50S
WITH LOWER 60S IN THE LOWER CT VALLEY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
BACKDOOR FRONT WILL MOVE/JUMP TO THE NORTH ON WED AS LOW LEVEL SW
FLOW MIXES DOWN TO THE SURFACE. LOW CLOUDS AND FOG WILL ERODE AS
SW FLOW BECOMES ESTABLISHED...BUT THE LOW CLOUDS/FOG MAY LINGER
MOST OF THE DAY OVER THE ISLANDS AND ESPECIALLY ACK. 850 MB TEMPS
15-16C SO IT WILL BE ANOTHER WARM AND HUMID DAY WITH TEMPS WELL
INTO THE 80S AWAY FROM THE S COAST AND POSSIBLY A FEW LOCATIONS
NEARING 90 IN THE INTERIOR VALLEYS.

CONVECTION WILL BE A CONCERN ONCE AGAIN WED AFTERNOON AS
ATMOSPHERE DESTABILIZES. HIGHEST MLCAPES 1000-2000 J/KG WILL BE
FOCUSED MOSTLY WEST OF I95 AS SW FLOW WILL ACT TO STABILIZE THE
COASTAL PLAIN. DEEP LAYER SHEAR IS A BIT WEAKER WED AND MID LEVEL
LAPSE RATES ARE MARGINAL...BUT MAGNITUDE OF INSTABILITY SUGGESTS
SCT STORMS WILL DEVELOP AND CANT RULE OUT A FEW STRONG TO SEVERE
STORMS IN THE INTERIOR.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...

* SHOWERS AND SCATTERED THUNDERSTORMS THURSDAY INTO FRIDAY
* COOLER AND LESS HUMID FOR THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK

OVERVIEW AND MODEL PREFERENCES...

MEDIUM RANGE OPERATIONAL MODEL SUITE SIGNALING AN AMPLIFIED...
SLOWLY PROGRESSIVE PATTERN ACROSS THE LOWER 48. AT THE START...
NOTING LONG WAVE TROUGH ACROSS THE UPPER PLAINS INTO THE WESTERN
LAKES THOUGH SOME DIFFERENCES IN POSITIONING...ALONG WITH H5
CUTOFF LOW MOVING INTO THE WEST COAST. LOWER THAN AVERAGE
CONFIDENCE ON THE PROGRESSION OF THE UPPER LEVEL PATTERN
OPERATIONAL SUITE...THOUGH GENERAL SURFACE SYSTEM POSITIONS AND
TIMING SIGNALS THROUGH THE HOLIDAY WEEKEND SEEM FAIRLY GOOD.
BETTER CONTINUITY AMONGST THE MODEL ENSEMBLES...SO LEANED CLOSER
TO THOSE BUT DID INCORPORATE A LITTLE OF THE 12Z GFS/00Z ECMWF
INTO THE EARLY PORTION OF THE LONG TERM /WED NIGHT TO FRI/.

ANTICIPATE SLOW BUT STEADY CHANGE TO THE UPPER PATTERN LATE THIS
WEEK AS UPPER TROUGH MOVES ACROSS THE EASTERN U.S. FRI-SAT. THIS
WILL BRING AIRMASS CHANGE AS UPPER WINDS SHIFT TO NW...BRINGING
COOLER AND DRIER CONDITIONS FOR A GOOD CHUNK OF THE HOLIDAY
WEEKEND. MODERATE TO HIGH CONFIDENCE CONTINUES FOR THE THU-FRI
TIMEFRAME WITH PERIODIC PRECIP AND SCATTERED CONVECTION...THEN
COLD FRONT SHOULD SWEEP THROUGH FRI NIGHT INTO EARLY SAT. MODERATE
CONFIDENCE BEYOND FRIDAY AS MAY SEE SOME TIMING ISSUES WITH THE
PASSAGE OF THE UPPER TROUGH SOMETIME SAT. FEW SHOWERS ARE
POSSIBLE...BUT TIMING IS DIFFICULT. EXPECT HIGH TEMPS THIS WEEKEND
TO RUN UP TO 5 DEGREES BELOW SEASONAL NORMS. DOES LOOK TO BE DRY
INTO EARLY NEXT WEEK WITH CLOSE TO SEASONABLE TEMPS.

DETAILS...

WEDNESDAY NIGHT...BROAD UPPER RIDGING STARTS TO BREAK DOWN...
WHILE STATIONARY FRONT REMAINS ACROSS CENTRAL AND NORTHERN NEW
ENGLAND. MAY SEE WEAK WAVE MOVING ON THIS FRONT...WHICH COULD
BRING SCT SHOWERS/TSTMS ACROSS FAR INTERIOR AREAS OF S NH/W MA/N
CENTRAL CT. KEPT CHANCE POPS GOING THERE. WITH SW FLOW IN
PLACE...EXPECT WARM AND HUMID CONDITIONS WITH LOWS MAINLY IN THE
LOWER-MID 60S...EXCEPT THE UPPER 50S TO AROUND 60 ALONG THE
IMMEDIATE COAST...CAPE COD AND THE ISLANDS.

THURSDAY...H5 TROUGH WILL BEGIN TO APPROACH WITH ITS ASSOCIATED
SURFACE COLD FRONT. RATHER AMPLIFIED UPPER SYSTEM...SO COLD FRONT
WILL BE SLOW TO MOVE ACROSS.

WILL REMAIN WELL IN THE WARM SECTOR AHEAD OF THE FRONT ON
THURSDAY...SO EXPECT ROUNDS OF SHOWERS AND SCT TSTMS. VERY HUMID
AIRMASS IN PLACE AS WELL...WITH PW VALUES AROUND 1.7 INCHES. WILL
LIKELY SEE SOME HEAVY DOWNPOURS WITH SOME SHOWERS...ALONG WITH HAIL
AND GUSTY WINDS. MAY NOT QUITE REACH SEVERE THRESHOLDS AS CLOUDS
WILL BE MORE PREVALENT.  EXPECT DAYTIME HIGHS ONLY TO REACH THE MID
AND UPPER 70S...THOUGH A FEW SPOTS MAY REACH 80 IF THE SUN BREAKS
THROUGH. WILL ALSO SEE GUSTY SW WINDS...UP TO 20-25 KT DURING THE
AFTERNOON/EVENING.

TIMING OF COLD FRONT IS STILL IN QUESTION...THOUGH APPEARS IT
SHOULD SLOWLY CROSS THE REGION THU NIGHT...MAY REACH THE COAST BY
12Z FRI. HAVE CARRIED LIKELY TO CAT POPS AS COLD FRONT PASSES.
LOOKS LIKE BEST INSTABILITY MAY PASS E OVERNIGHT...BUT COULD STILL
SEE SOME ELEVATED CONVECTION SO KEPT SCT THUNDER IN THE FORECAST.
TEMPS DO START DROPPING BACK TO THE LOWER-MID 50S LATE ACROSS FAR
INTERIOR AREAS.

FRIDAY...COLD FRONT SHOULD CLEAR THE E COAST DURING THE MORNING
BUT SOME SHOWERS MAY LINGER INTO MID MORNING ACROSS E MA.
OTHERWISE... EXPECT CONDITIONS TO IMPROVE THOUGH IT WILL BE
NOTICEABLY COOLER AND LESS HUMID.

SATURDAY THROUGH TUESDAY...BLOCKING UPPER PATTERN CONTINUES
ACROSS LABRADOR INTO GREENLAND THROUGH THIS TIMEFRAME...WHICH WILL
KEEP HIGH PRES BUILDING OUT OF CENTRAL CANADA DOWN THE EASTERN
SEABOARD. LONG RANGE MODELS AND ENSEMBLES ARE IN PRETTY GOOD
AGREEMENT WITH THIS PORTION OF THE FORECAST. EXPECT DRY AND COOL
CONDITIONS THROUGH THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK. ON
SATURDAY...EXPECT DAYTIME HIGHS ONLY IN THE 60S...RUNNING 4 TO 8
DEGREES BELOW SEASONAL NORMS...THOUGH WILL MODIFY A BIT THROUGH
THE REMAINDER OF THIS TIMEFRAME.

DUE TO SEVERE WEATHER WATCH THIS AFTERNOON...KEPT PREVIOUS FORECAST
GOING FROM SUNDAY ONWARD...BUT LOOKS IN GOOD SHAPE WITH LATEST MODEL
GUIDANCE.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...MODERATE CONFIDENCE IN TIMING AND AREAL COVERAGE OF
STRATUS AND FOG THROUGH WEDNESDAY MORNING.

CONDITIONS HAVE IMPROVED TO VFR ACROSS MUCH OF THE REGION...WITH
IFR PERSISTING AT ACK AND STRATUS/PATCHY FOG ACROSS NE MA TO BOS
HARBOR. EXPECT THE IFR CONDITIONS TO GRADUALLY EXPAND SW ACROSS
THE REGION LATE AFTERNOON AND EVENING WHILE THE FOG BANK NEAR THE
ISLANDS GRADUALLY LIFTS NORTH. SCT CONVECTION EXPECTED TO DEVELOP
WITH BRIEF MVFR/IFR CONDITIONS IN SHOWERS/TSTMS. WIDESPREAD
IFR/LIFR LIKELY TONIGHT...GRADUALLY IMPROVING TO VFR 14-16Z AS SW
WINDS DEVELOP...BUT IFR MAY PERSIST MOST OF THE DAY AT ACK.

KBOS TERMINAL...HIGH CONFIDENCE IN LOWERING TREND...LOWER
CONFIDENCE IN TIMING. IFR/LIFR CIGS/VSBYS WILL
REDEVELOP...POSSIBLY AS SOON AS LATE AFTERNOON.

KBDL TERMINAL...HIGH CONFIDENCE THAT CONDITIONS LOWER TO IFR
TONIGHT. EXACT TIMING UNCERTAIN.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

WEDNESDAY NIGHT...LOW TO MODERATE CONFIDENCE. EXPECT VARIABLE
CONDITIONS DEPENDING UPON SHOWER AND FOG DEVELOPMENT. BETTER SHOT
FOR IFR VSBYS IN FOG ALONG S COAST ON S-SW WINDS AND MILD TEMPS
MAINLY AFTER MIDNIGHT. SCT SHOWERS/TSTMS ACROSS MOST OF THE REGION
THOUGH BEST SHOT ACROSS CENTRAL AND WESTERN AREAS...WITH MVFR-IFR
CIGS/VSBYS. MAY SEE LOCAL HEAVY DOWNPOURS. LOW CONFIDENCE ON
TIMING AND PLACEMENT.

THURSDAY...LOW TO MODERATE CONFIDENCE. VERY UNSETTLED PATTERN
AHEAD OF APPROACHING COLD FRONT. VARIABLE CONDITIONS BETWEEN VFR
AND MVFR/IFR IN SHRA/TSRA/PATCHY FOG. COLD FRONT CROSSES THE
REGION THU NIGHT...SO WILL SEE IMPROVING CONDITIONS ACROSS WESTERN
AREAS AFTER MIDNIGHT THU NIGHT...THEN INTO CENTRAL SECTIONS AFTER
06Z-07Z. MAY SEE SW WIND GUSTING UP TO 20-25 KT DURING THE DAY AS
WELL. WINDS SHIFT TO W-NW ACROSS CENTRAL AND WESTERN AREAS AFTER
MIDNIGHT.

FRIDAY...MODERATE TO HIGH CONFIDENCE. MAY SEE LEFTOVER POCKETS OF
MVFR CIGS/VSBYS POSSIBLE ACROSS E MA THROUGH 14Z-15Z FRI.
OTHERWISE...VFR.

SATURDAY-SUNDAY...HIGH CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE THROUGH WEDNESDAY.

WINDS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
THROUGH WED. INCREASING SW FLOW WILL RESULT IN SEAS BUILDING OVER
THE S COASTAL WATERS. LEANED MORE HEAVILY ON THE SWAN GUIDANCE FOR
SEAS FORECAST AS THE WNAWAVE GUIDANCE APPEARS TO BE TOO HIGH. SEAS
COULD BUILD TO 5 FT OVER THE S COASTAL WATERS ON WED AND A SMALL
CRAFT ADVISORY MAY EVENTUALLY BE NEEDED. AREAS OF DENSE FOG WILL
AFFECT THE COASTAL WATERS TONIGHT INTO WED MORNING.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

WEDNESDAY NIGHT...HIGH CONFIDENCE. EXPECT SW WINDS GUSTING TO 25
KT AND SEAS UP TO 6-8 FT...HIGHEST ON THE SOUTHERN WATERS. VSBYS
LOWERED IN PATCHY FOG ESPECIALLY ACROSS THE SOUTHERN WATERS.

THURSDAY...MODERATE TO HIGH CONFIDENCE. APPROACHING COLD FRONT
WILL KEEP SMALL CRAFT CRITERIA WINDS AND SEAS IN PLACE. EXPECT LOW
VSBYS IN HEAVY SHOWERS...PATCHY FOG. SCT THUNDER AS WELL. WINDS
MAY SHIFT TO W-NW ACROSS THE WESTERN WATERS AFTER MIDNIGHT.

FRIDAY...MODERATE TO HIGH CONFIDENCE. COLD FRONT WILL BE SLOW TO
CLEAR THE WATERS...SO EXPECT SW WINDS IN PLACE FOR A PORTION OF
THE DAY BEFORE SHIFTING TO W-NW ACROSS THE EASTERN WATERS.

SATURDAY-SUNDAY...MODERATE CONFIDENCE. SEAS WILL REMAIN ABOVE
SMALL CRAFT FOR MOST OF THE WEEKEND ESPECIALLY ON THE OUTER
WATERS. NW GUSTS MAY APPROACH 25 KT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/EVT
MARINE...KJC/EVT
Hazardous weather outlook, May 21, 12:40 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1240 PM EDT TUE MAY 21 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221645-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1240 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP
THIS AFTERNOON ACROSS NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND
AND MOST OF MASSACHUSETTS...ESPECIALLY NEAR THE MASS PIKE. THESE
STORMS COULD CONTAIN LARGE HAIL OR DAMAGING WINDS AS WELL AS HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECT TO DEVELOP THURSDAY
AND INTO FRIDAY. A FEW OF THESE THUNDERSTORMS MAY BE STRONG TO
POSSIBLY SEVERE. MAIN THREATS WILL BE GUSTY WINDS AND HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-221645-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1240 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF NORTH TO NORTHWEST GALES SATURDAY
NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, May 21, 4:07 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
407 PM EDT TUE MAY 21 2013

MAZ009-212045-
WESTERN HAMPDEN MA-
407 PM EDT TUE MAY 21 2013

...HEADS UP FOR POSSIBLE SEVERE THUNDERSTORMS...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOUSATONIC...OR 6 MILES NORTHWEST OF
GREAT BARRINGTON...MOVING SOUTHEAST AT 20 MPH.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IF THIS STORM HOLDS
TOGETHER AS IT CROSSES BERKSHIRE COUNTY.

IT MAY REACH BLANDFORD...RUSSELL...TOLLAND AND GRANVILLE AROUND
5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE OUTDOORS SHOULD BE ALERT FOR THREATENING WEATHER...AND GET
INDOORS OR IN A VEHICLE WHEN THUNDERSTORMS APPROACH. STAY TUNED FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

LAT...LON 4215 7303 4225 7301 4219 7280 4216 7281
      4212 7285 4209 7283 4204 7284 4204 7301
      4205 7305 4206 7305 4209 7307 4212 7306
      4215 7307
TIME...MOT...LOC 2000Z 294DEG 18KT 4225 7345

JWD
Special weather statement, May 21, 4:17 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
417 PM EDT TUE MAY 21 2013

CTZ004-RIZ001-212100-
WINDHAM CT-NORTHWEST PROVIDENCE RI-
417 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EASTFORD...OR 8 MILES WEST OF PUTNAM...
MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

AMATEUR RADIO OPERATORS RECENTLY REPORTED SMALL HAIL WITH THIS STORM
IN WOODSTOCK.

THE STORM WILL REACH THE RHODE ISLAND BORDER AROUND 515 PM.

LOCATIONS IMPACTED INCLUDE...
PUTNAM...ASHFORD...FOSTER...BURRILLVILLE...KILLINGLY...DANIELSON...
THOMPSON...POMFRET...EASTFORD AND WOODSTOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4188 7216 4196 7213 4196 7210 4199 7210
      4196 7169 4175 7177
TIME...MOT...LOC 2013Z 294DEG 17KT 4191 7207

JWD
Special weather statement, May 21, 4:27 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
427 PM EDT TUE MAY 21 2013

MAZ017-212115-
NORTHERN BRISTOL MA-
427 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORM...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CENTRAL FALLS RHODE ISLAND...OR 3 MILES
WEST OF ATTLEBOROUGH...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT AFFECTS BRISTOL COUNTY MASSACHUSETTS
THROUGH 515 PM.

LOCATIONS IMPACTED INCLUDE...
TAUNTON...ATTLEBOROUGH AND REHOBOTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4182 7118 4181 7119 4180 7119 4186 7133
      4190 7134 4190 7138 4196 7138 4191 7107
      4183 7112 4180 7112 4179 7114 4179 7117
TIME...MOT...LOC 2022Z 294DEG 16KT 4193 7137

JWD
Special weather statement, May 21, 4:34 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
434 PM EDT TUE MAY 21 2013

MAZ004-012-212115-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
434 PM EDT TUE MAY 21 2013

...STRONG THUNDERSTORM...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW BRAINTREE...OR 17 MILES WEST OF
WORCESTER...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...AUBURN...SPENCER...OXFORD...NEW BRAINTREE...NORTH
BROOKFIELD...BROOKFIELD...WEST BROOKFIELD...EAST BROOKFIELD AND
LEICESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4236 7218 4225 7170 4208 7182 4227 7222
      4228 7221 4229 7220 4230 7222 4231 7222
TIME...MOT...LOC 2030Z 294DEG 16KT 4228 7216

JWD
Local storm report, May 21, 4:48 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
448 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             WOODSTOCK               41.95N  71.98W
05/21/2013  M0.75 INCH       WINDHAM            CT   AMATEUR RADIO

            0.25 TO 0.75 INCH

&&

EVT
Local storm report, May 21, 5:03 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
503 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             POMFRET                 41.90N  71.97W
05/21/2013  M0.75 INCH       WINDHAM            CT   AMATEUR RADIO

&&

EVT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:13 PM EDTSpecial Weather StatementBOXMiddlesex47 min
May 21, 4:07 PM EDTSpecial Weather StatementBOXHampden38 min
May 21, 4:27 PM EDTSpecial Weather StatementBOXBristol48 min
May 21, 4:34 PM EDTSpecial Weather StatementBOXWorcester41 min
May 21, 5:58 PM EDTAreal Flood AdvisoryBOXWorcester2 hr
May 21, 6:16 PM EDTSevere Thunderstorm WarningBOXWorcester44 min
May 21, 6:36 PM EDTSpecial Weather StatementBOXNorfolk24 min
May 21, 7:10 PM EDTSpecial Weather StatementBOXSuffolk50 min
May 21, 7:40 PM EDTSpecial Marine WarningBOX50 min
May 21, 7:56 PM EDTSpecial Marine WarningBOX64 min
May 21, 3:05 PM EDTSpecial Weather StatementBOX40 min
May 21, 4:17 PM EDTSpecial Weather StatementBOX43 min
May 21, 4:39 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region51 min
May 21, 5:21 PM EDTAreal Flood AdvisoryBOXNortheastern Connecticut Planning Region114 min
May 21, 6:03 PM EDTSpecial Weather StatementBOX42 min
May 21, 6:10 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region50 min
May 21, 7:08 PM EDTSpecial Weather StatementBOX37 min
May 21, 7:20 PM EDTSpecial Weather StatementBOX55 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2013Severe Thunderstorm Warnings in Connecticut, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.